Mississippi, 2016

Drought in Mississippi, July 26 to 31, 2016

July 26 to 31, 2016 · NWS MEG · 2 events in 2 counties and zones

Abnormally dry conditions during the middle part of the summer led to moderate(D2) drought conditions over portions of North Mississippi through the month of July. A semi-permanent upper ridge of high pressure resulted in little rainfall which intensified the drought conditions by the end of July.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Abnormally dry conditions during the middle part of the summer led to moderate(D2) drought conditions over portions of North Mississippi through the month of July. A semi-permanent upper ridge of high pressure resulted in little rainfall which intensified the drought conditions by the end of July. The drought created stress on crops including corn and soybeans which led to lower yields. In addition, the drought caused river and lake levels to be at low levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 26, 5:19 AM CST, 41 minutes earlier.

Area forecast discussion, Jul 26, 5:19 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
619 AM CDT TUE JUL 26 2016

.DISCUSSION...
Updated to include the 12z aviation discussion below.

&&

.PREV DISCUSSION... /issued 227 AM CDT TUE JUL 26 2016/

DISCUSSION...

Most of the Mid-South will have to endure one more day of hot and
humid conditions. The one exception may be Northeast Arkansas and
the Missouri Bootheel where a weak cold front currently sits.
Models are showing showers and thunderstorms developing along this
front this morning. The front will gradually lift northward into
Southeast Missouri by this afternoon. The convection and cloud
cover will likely keep highs in the upper 80s to lower 90s across
Northeast Arkansas.

Elsewhere, only isolated diurnal convection is expected. The
isolated convection and limited cloud cover will allow highs to
reach into the mid 90s. Higher dewpoints are currently pooling
across the area due to the weak front that is stretched across
Northeast Arkansas and the Missouri Bootheel. If dewpoints remain
in the mid 70s by this afternoon, heat indices could reach 105
degrees. Expect some mixing to occur across West Tennessee and
Northeast Mississippi, where the warmest temperatures will occur,
as the front lifts northward. This should keep heat indices just
below 105 degrees. Thus will hold off on a heat advisory.

The weather pattern will turn wet by Wednesday as a weak upper low
drifts into North Mississippi. Expect numerous showers and
thunderstorms to develop across the area by Wednesday afternoon.
The convection will keep high temperatures in the upper 80s to
lower 90s. Some of these storms could produce localized heavy
rainfall that could cause flash flooding.

The weak upper low will dissolve into a broad upper trof that will
sit over the Mid-South through early next weekend. Several
shortwaves will move through the trough and set off waves of
shower and thunderstorm activity. The convection and abundant
cloud cover through the period will keep high temperatures in the
mid to upper 80s.

By latter part of the weekend into early next week, the upper
trough will push east allowing for the upper ridge to begin
rebuilding into the area. Expect chances for showers and
thunderstorms to become more diurnally driven and isolated to
scattered in coverage by Sunday and Monday. High temperatures will
begin to creep back into the lower 90s.

KRM

&&

.AVIATION...
A few thunderstorms will be possible this morning north of JBR,
with generally benign wx across the remainder of the CWA. However,
widely scattered showers and thunderstorms are anticipated across
the Mid-South by midday, continuing through around 00z. Confidence
is low that thunder will occur on station at any particular
terminal, but there should be sufficient coverage to warrant VCTS
in the 12z TAF package. Gusty winds and tempo reductions in
ceiling/visibility will be possible in and around convection, with
otherwise VFR conditions prevailing through 06z. Patchy, light fog
will be possible late tonight, mainly at KMKL.

Johnson

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jul 26, 2:17 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
317 AM CDT TUE JUL 26 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
317 AM CDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

IN AREAS NOT AFFECTED BY THUNDERSTORMS...HEAT INDICES BETWEEN 100
AND 105 DEGREES WILL PREVAIL THROUGH EARLY EVENING MAINLY ACROSS
WEST TENNESSEE AND NORTH MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NUMEROUS SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR
WEDNESDAY THROUGH EARLY NEXT WEEKEND. A VERY MOIST AIRMASS IN
PLACE WILL LIKELY SUPPORT PERIODS OF HEAVY RAINFALL AND ISOLATED
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Panola

When
July 26, 6:00 AM CST to July 31, 11:59 PM CST
Where
Panola forecast zone
Reported by
Drought Monitor
Coordinates
34.364, -89.951 (the zone’s center; the record gives no point)

Severe (D2) drought conditions occurred.

Drought, Pontotoc

When
July 26, 6:00 AM CST to July 31, 11:59 PM CST
Where
Pontotoc forecast zone
Reported by
Drought Monitor
Coordinates
34.225, -89.037 (the zone’s center; the record gives no point)

Severe (D2) drought conditions occurred.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652120, 652121.